From Winthrop Harbor, Illinois, USA:
My five-year-old grandson was diagnosed with type 1 when he was 2 1/2 yrs old. My daughter manages his glucose levels amazingly, as well as you can for a child his age. His last A1c was 7.2. He has worn a pump since six weeks after diagnosis. I've attended all the education and am a sponge to learn more. This past year, his pediatrician reccomended he receive an evaluation from a neuro-psychologist for his behavior. He was diagnosed with ADHD. He has been in speech therapy for the last two years as there is also a delay. The neuro visit was over a year ago. We all needed to be sure his glucose levels were not the reason for his behavior. We found through testing him at various times and different outbursts and meltdowns that there is not a relationship between his behavior and his glucose numbers. My daughter has been in denial as to the results of his evaluation. Two weeks ago, she had enough frustration and called the neuro-psychologist and he had another evaluation with the same results. The final step was to visit his pediatrician for his evaluation, results the same. He just received a prescription for Ritalin. Two days ago, he started in mainstream kindergarten. Today will be his first dose with the new medication. I would have never agreed with medicating a child in the past, but his behaviors warrant it. He needs it to be able to learn, to focus, to succeed in a classroom environment, as well as at home, anywhere as a matter of fact. Are there studies done on type 1 children who also take Ritalin and the effects on his glucose levels and what to watch for in his diabetes? The warnings alone of the medication are enough to change his levels in my mind. I'm nervous today with him starting the new medication at school, but, he never leaves my mind on any given day since his type 1 diagnosis anyway; it's just more to be concerned with. Any information you are able to give would be helpful as I'm into his care and well being every breathing moment. He is a precious child and I'm there for him on his journey of life.
Glad to hear that you and the rest of the family have done a good job with the difficult task of managing diabetes as occurs in an infant. The ADHD is probably not related to his diabetes, but glucose control has some bearing on how the brain works at any moment. Ritalin and all the other ADD and ADHD medications can be taken in kids (and adults) with diabetes without problems and does not have direct effects to raise or lower blood glucose levels. Some of the ADHD medications decrease appetite so that insulin doses may need to drop corresponding to the decrease in appetite (i.e., lunch and afternoon, sometimes also supper). Then he would have an increased appetite at breakfast and at bedtime, for example, and need more food and more insulin for those bigger meals. Your grandson's diabetes team should be aware that he is on ADHD medication and they can give you more specific advice once you have some experience with how the medications are working for him. The key will be close blood sugar monitoring and adapting his insulin to any food/appetite changes. Keep up the good work!
|Return to the Top of This Page|
Last Updated: Wednesday September 02, 2015 14:21:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.